Skip to main content

Overdose Information, Prevention and Reversal

BSAS Narcan Info.Opioid overdose is one of the leading causes of deaths in Massachusetts. Examples of opioids include heroin, oxycodone, hydrocodone, methadone, fentanyl, codeine, & morphine. An overdose is a medical emergency when a person has taken too much of a substance.

Signs of an overdose include:

  • Blue tinged skin, usually lips and fingertips show first
  • Very limp body
  • Very pale face
  • Passing out
  • Vomiting
  • Choking sounds or a gurgling/snoring noise
  • Breathing is very slow, irregular, or has stopped
  • Pulse (heartbeat) is slow, erratic, or not there at all
  • Awake, but unable to respond

If you or someone you know is experiencing an overdose, call 911 immediately.
There are laws that can protect you. People in early recovery don’t experience normal levels of reward, which makes them much more susceptible to relapsing in those first 6-9 months. During this time period, people who relapse have a higher risk of overdosing because of a lowered tolerance.

Opioid Overdose Reversal: Naloxone/Narcan

In an overdose, opioids can slow breathing to the point of death. Nasal naloxone blocks the opioids and restores normal breathing when sprayed into the nose or injected into the muscle of someone who has overdosed. It is safe, easy to administer, and has no potential for abuse.

You can access Naloxone or Narcan in multiple ways:

  1. From your Doctor
  2. *From pharmacies with a standing order
  3. **From specific State funded programs   
  4. Malden Police and Fire Departments trained to administer in a an emergency situation.                 

As a result of the Good Samaritan Law, Doctors can prescribe Naloxone or Narcan to users and their family members. Not all pharmacies have Naloxone or Narcan in stock so you will have to discuss this with your Doctor. There is no prescription needed and when there is a standing order, it is covered under some insurance plans.         

*The following pharmacies all carry Naloxone or Narcan as an over-the-counter purchase:

  • All Walgreens - 185 Centre St. Malden, MA
  • All Eaton Apothecary
  • Cambridge Health Alliance
  • East Boston Neighborhood Health center    
  • All CVS’ coming soon
  • Inman Pharmacy - 1414 Cambridge St. Cambridge, MA
  • Mass General Hospital - 55 Fruit St. Boston, MA
  • Codman Sq. Health Center - 637 Washington St. Dorchester, MA
  • Holyoke Health Center - 230 Maple St. Holyoke, MA           


**The following State-funded sites have Naloxone or Narcan supplies available and you can contact these sites for futher details:                     

AIDS Action Committee
(800) 235-2331 75 Amory Street, Roxbury, MA www.aac.org                                     

Boston Public Health Commission
(617) 534-5395
1010 Massachusetts Avenue Boston, MA
www.bphc.org 

Healthy Streets Outreach Program
(339)440-5633 100 Willow Street 2nd Floor Lynn, MA                       

Greater Lawrence Health Center
(978)685-7663 100 Water Street Lawrence, MA www.glfhc.org           

Lowell House                        
(978) 459-8656
555 Merrimack Street Lowell, MA www.lowellhouseinc.com                    

For Family Members: 

Family members can be trained on how to properly carry and administer Narcan to their loved ones. Narcan is also available at support groups for parents and family members dealing with someone suffering from addiction, such as Learn to Cope.  For meeting locations and times visit www.learn2cope.org.                                            

For a full listing of training sites visit www.helpline-online.com or call 1-800-327-5050.

Opioid Overdose Prevention

  • Call 911
  • Recognize signs of an overdose
  • Be aware of recent overdoses in your area, they happen in waves
  • Risk Factors
    • Using alone
    • Lowered tolerance
    • Unpredictable potency
    • Mixing drugs

 

<< Back To Substance Abuse Prevention Services Home